Skip Navigation LinksHome > December 2013 - Volume 113 - Issue 12 > Continued Reports Of Peripheral Neuropathy With Fluoroquinol...
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000438864.44907.ae
Drug Watch

Continued Reports Of Peripheral Neuropathy With Fluoroquinolones

Aschenbrenner, Diane S. MS, RN

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner recently retired as course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: daschen1@jhu.edu.

Collapse Box

Abstract

* Warnings in the labeling of all fluoroquinolone antibiotics have been strengthened to more effectively alert providers to the risk of peripheral neuropathy with systemic use of these drugs.

* Topical preparations for the eye and ear don't share this risk.

* Peripheral neuropathy can result quickly after initiating therapy with a fluoroquinolone and can be permanent.

In 2004, the Food and Drug Administration (FDA) added a warning to the labeling of all systemic (oral and injectable) fluoroquinolone antibiotics, including levofloxacin (Levaquin and others), ciprofloxacin (Cipro and others), and ofloxacin (previously marketed as Floxin), that the drugs could produce peripheral neuropathy. (Topical preparation of fluoroquinolones for optic and ophthalmic uses don't have this adverse effect.) A medication guide was created at that time to warn patients of this serious and potentially permanent adverse effect. Despite these efforts, the FDA has continued to receive reports of cases of fluoroquinolone-associated peripheral neuropathy, prompting the agency to conclude that the possible rapid onset of peripheral neuropathy (within a few days of starting treatment) and the risk of permanent changes from drug use were inadequately described in the labeling. Consequently, the prescribing information and the medication guide will be revised to emphasize this adverse effect more clearly. The FDA hasn't identified any particular risk factors for the development of peripheral neuropathy.

Nurses should be aware that fluoroquinolones can produce peripheral neuropathy after systemic administration. Hospitalized patients should be monitored for neurologic changes. Patients who are prescribed a fluoroquinolone to take at home should be taught to recognize the symptoms of peripheral neuropathy (pain, burning, tingling, numbness, weakness, and changes in sensitivity to light touch, pain, or temperature in the arms or legs) and to immediately report them to the prescriber if they occur. Patients who develop peripheral neuropathy shouldn't continue taking the fluoroquinolone unless, after evaluation, it's determined that the benefits outweigh the risks. In most circumstances, though, a different class of antibiotic should be substituted. Nurses should also remind patients taking fluoroquinolones that they should read the medication guide thoroughly with each filled prescription because it will contain the most current information about the drug and its adverse effects.

To read the FDA Drug Safety Communication concerning the fluoroquinolones, go to http://1.usa.gov/16eT1WS.

© 2013 Lippincott Williams & Wilkins. All rights reserved.

Login